Discussions By Condition: Medical Stories

cerebral malaria or medication side effect

Posted In: Medical Stories 3 Replies
  • Posted By: kosuruvr
  • July 28, 2008
  • 08:57 AM

My wife, aged 51, had fever for about 15 days(from about 15 June 2008). She initially neglected the fever although she visited doctors with pain in joints and was treated with anti inflammation drugs and vtamins. She later on complained of fever and was treated with clarithromycin from 28 to 30 June 2008 and then with ofloxacin 400 mg for 3 days (till 2 July 2008).

Simultaneously she was treated with chloroquine(1g on 30 June, 500 mg on 1 July and 500mg on 2 July) She was also given 500 mg paracetamol and 100 mg nimusulide on 2 July for fever). Then on 2 July night at about 8.15 pm she had convulsions and was put under intensive care with diagnosis as status epilepticus. She regained consciousness after about 4 hours, but was in a confused state. Her state of confusion has continued for 48 hours. When she was hospitalised she was suspected to be infected with malarial parasite but the tests did not reveal active parasite infestation. No other causative organism could be found either in blood, stool or urine. Her CNS fluid was clear and did not show any growth of organism in culture. Her CT scan was normal, but ultra sound of abdomen showed hepatomegaly initially which later on resolved. In the hospital she was given quinine and taxim intraveneouly for 7 days. Her EEG was also reported to be normal.

She was discharged on 10 July, but was put on phenytoin 200 mg od from 7 th July. She broke out with fever again on 15 July and the fever lasted for about 4 days with daily temperature peaking in the afternoon (max 101 F). The face and body were covered with rash similar to measles which resolved by 20 July. The rash first appeared on the face and on the second day it spread to the body. The doctors felt the rash was due to phenytoin medication.

Could she have had measles at her age subsequent to the discharge from the hospital? Why did she have convulsions? Did the drugs chloroquine and ofloxacin caused the convulsions? Could anyone throw any light on the episode. She was withdrawn from phenytoin from 14 and is now on valproate sodium 200 mg tds. Are any other tests needed now to rule out future complications? Does she really need the anticonvulsive medication she is being given now?

Reply Flag this Discussion

3 Replies:

  • My wife, aged 51, had fever for about 15 days(from about 15 June 2008). She initially neglected the fever although she visited doctors with pain in joints and was treated with anti inflammation drugs and vtamins. She later on complained of fever and was treated with clarithromycin from 28 to 30 June 2008 and then with ofloxacin 400 mg for 3 days (till 2 July 2008). Simultaneously she was treated with chloroquine(1g on 30 June, 500 mg on 1 July and 500mg on 2 July) She was also given 500 mg paracetamol and 100 mg nimusulide on 2 July for fever). Then on 2 July night at about 8.15 pm she had convulsions and was put under intensive care with diagnosis as status epilepticus. She regained consciousness after about 4 hours, but was in a confused state. Her state of confusion has continued for 48 hours. When she was hospitalised she was suspected to be infected with malarial parasite but the tests did not reveal active parasite infestation. No other causative organism could be found either in blood, stool or urine. Her CNS fluid was clear and did not show any growth of organism in culture. Her CT scan was normal, but ultra sound of abdomen showed hepatomegaly initially which later on resolved. In the hospital she was given quinine and taxim intraveneouly for 7 days. Her EEG was also reported to be normal. She was discharged on 10 July, but was put on phenytoin 200 mg od from 7 th July. She broke out with fever again on 15 July and the fever lasted for about 4 days with daily temperature peaking in the afternoon (max 101 F). The face and body were covered with rash similar to measles which resolved by 20 July. The rash first appeared on the face and on the second day it spread to the body. The doctors felt the rash was due to phenytoin medication. Could she have had measles at her age subsequent to the discharge from the hospital? Why did she have convulsions? Did the drugs chloroquine and ofloxacin caused the convulsions? Could anyone throw any light on the episode. She was withdrawn from phenytoin from 14 and is now on valproate sodium 200 mg tds. Are any other tests needed now to rule out future complications? Does she really need the anticonvulsive medication she is being given now?Your poor wife, she has had a terrible time of it.Nimesulide has been withdrawn from the market in many countries due to liver toxicity. Chloroquine can precipitate seizures in someone with pre-existing epilepsy but seizures isn’t listed as an actual side effect. Quinolone antibiotics have also caused seizures. If her seizures were drug induced she shouldn’t need life-long anticonvulsant therapy. But sodium valproate has to be stopped gradually under medical supervision. The rash also sounds drug-induced and unlikely to be measles – phenytoin is definitely a prime suspect. I would also say she wants to get a medic-alert stating sensitivity to quinolone antibiotics (any antibiotic ending in –oxacin and acid) and avoids them in the future.
    Cathyvm 107 Replies Flag this Response
  • Join Lymenet and get her tested for Lyme, babesia, bartonella, ehrlichia, mycoplasma through IGeneX or Fry Labs - most labs cannot pick these bugs up. Babesia is similar to malaria and infects the red blood cells, and bartonella is one that can cause measle-like rashes (Lyme and babesia can cause strange rashes, too, actually). Bartonella also infects the red blood cells. All of these can cause liver issues. Click on "symptoms": http://www.canlyme.com/ Lyme Disease: The Unknown Epidemic http://articles.mercola.com/sites/articles/archive/2001/07/25/lyme-disease-part-two.aspx When to Suspect Lyme: http://www.angelfire.com/biz/romarkaraoke/whento.htm Lymenet: http://flash.lymenet.org/ubb/ultimatebb.php Ofloxacin? Is that Cipro? Cipro is used to kill bartonella and causes wicked 'herxheimer' reactions. I have bartonella and cannot tolerate that one. Try Rifampin for bartonella instead.Yes ofloxacin is a next generation drug and is similar to ciprofloxacin in action, but in reduced dosage. It also has seizures listed as an adverse drug effect.thanks everybody for the different posts and I shall see what can be done to rule out these possibilities.The attending physician has told us that valproate will be withdrawn slowly as she doesnot have any history of epilepsy.
    kosuruvr 2 Replies Flag this Response
  • Your poor wife, she has had a terrible time of it.Nimesulide has been withdrawn from the market in many countries due to liver toxicity. Chloroquine can precipitate seizures in someone with pre-existing epilepsy but seizures isn’t listed as an actual side effect. Quinolone antibiotics have also caused seizures. If her seizures were drug induced she shouldn’t need life-long anticonvulsant therapy. But sodium valproate has to be stopped gradually under medical supervision. The rash also sounds drug-induced and unlikely to be measles – phenytoin is definitely a prime suspect. I would also say she wants to get a medic-alert stating sensitivity to quinolone antibiotics (any antibiotic ending in –oxacin and acid) and avoids them in the future.Thanks for the post. I shall keep it in mind when ever we have to consult physicians in future. If the rash was drug induced why fever. Or fever also drug-induced?? If phenytoin is the suspect , the only way to find it will be to take it once again and see whether she will get rash once again. Also, she was on phenytoin for at least one week before she had fever and subsequently rash. I forgot to mention about sore throat and joint pains during the fever.
    kosuruvr 2 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.